announcement

Update: Check new design of our homepage!

Do Beta Blockers Cause Weight Gain?

Do Beta Blockers Cause Weight Gain?

Beta blockers and weight gain are often found to be associated with each other. Research is still going on to prove the relationship scientifically. This article presents some data that is considered to be the most probable way by which drugs containing beta blockers cause weight gain in many people.
HealthHearty Staff
Last Updated: Mar 19, 2018
Beta blockers are a type of drug that affects the response of your body to certain nerve impulses. This eventually leads to a decrease in the force and rate of contraction of heart. This, in turn, lowers the blood pressure and oxygen demand of the heart, and they do so, by inhibiting the action of the hormone adrenaline. Some examples of these drugs are atenolol (Tenormin) and Metoprolol (Lopressor, Toprol-XL).
They are used in the treatment of migraine, glaucoma, anxiety, arrhythmia, congestive heart failure, stage fright, angina, and hyperthyroidism. Long term intake of beta blockers may produce certain side effects. The most commonly observed side effect on the people, who take them regularly, is weight gain or difficulty in losing weight. Research is still going on to find out the exact cause behind this weight gain. The following is a summation of the facts suggested by various scientific journals trying to establish a relationship between beta blockers and weight gain.
Beta Blockers and Weight Gain
As already mentioned, beta blockers decrease the rate of heartbeats, and hence blood pressure. Availability of lower amounts of blood to the body means a decrease in the availability of nutrients and oxygen to all the body cells. They also increase the oxidation of proteins. All these factors collectively results in the reduction of the rate of metabolism. A slow metabolism further leads to decrease in the consumption of calories. This is the theoretical way that attempts to describe how beta blockers and weight gain are related to each other. As per studies, beta blockers cause a reduction in energy expenditure by 4-9%. This raises the percentage of weight gain by almost 11% in the patient who are on long term prescription.
Fat cells have beta receptors on their surfaces, which play an important role in the metabolism of fat. Beta blockers block these beta receptors and interfere with the fat cells' metabolic activities. Thus, the long term intake of these medicines, causes an accumulation of body fat, and a decrease in the concentration of fat free tissue. This particularly causes increase in the quantity of fatty tissue around the abdominal region.
Majority of humans are unconsciously involved in purposeless movements or fidgeting. Such movements are rarely noticed, but are responsible for energy expenditure by burning fat. Beta blockers impart a feeling of tiredness and fatigue. This causes a marked reduction in fidgeting. In addition to this, it also causes a decrease in the desire to exercise or to do any kind of physical activity, i.e., it promotes fatigue, weakness, and lethargy.
Due to these factors, weight gain is consistent, despite the individuals best efforts at reducing weight. However, despite the bleak nature of this scenario, a silver lining presents itself in the form of the newly developed drugs that are now available in the market. These drugs, like Carvedilol (Coreg), typically, do not cause weight gain. Hence, you can discuss your problem with your doctor, and ask him if prescribing these new medications would be possible.
Also, one must maintain a low-calorie diet and an active lifestyle by exercising regularly. Check your weight everyday. If you happen to notice a gain of three or four pounds within a period of two or three days, you should inform your physician about it. Strictly, follow all the instructions given by him/her. Following a low calorie diet and regularly involving yourself in physical activities will prove to be of great help. However, despite taking all the above mentioned steps, if the weight keeps accumulating, then you must consult a doctor, and get a check-up done, since the increase in weight could be indicative of a different underlying cause.
Disclaimer: This HealthHearty article is for informative purposes only, and should not be used as a replacement for expert medical advice.